Connecticut, 2005Flash Flood and Damaging Wind in Connecticut, July 18, 2005
July 18, 2005 · NWS OKX · 2 events in 1 county or zone
Thunderstorms developed in a very moist and unstable airmass. This allowed flash flooding and severe weather to occur across Fairfield County as the storms moved slowly.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in a very moist and unstable airmass. This allowed flash flooding and severe weather to occur across Fairfield County as the storms moved slowly.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 18, 12:20 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 18, 12:20 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
120 PM EDT MON JUL 18 2005
.NEAR TERM MESOSCALE UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
PORTIONS OF THE CWA EARLY THIS AFTERNOON AS A RESULT OF STRONG
HEATING AND ADDED CONVERGENCE FROM VARIOUS WEAK SFC BOUNDARIES. EVEN
THE SEABREEZE HAS LIT UP OVER LONG ISLAND...WITH SOME CORES OVER
NERN NASSAU COUNTY GETTING CLOSE TO SEVERE LIMITS AS FAR AS WET
MICROBURTS GO. EARLY AFTERNOON MESOSCALE ANALYSES INDICATE THE
AIRMASS ACROSS THE ENTIRE CWA IS VERY UNSTABLE WITH 84/75 GIVING US
3000+ J/KG CAPE. THIS COULD BE ENOUGH TO PRODUCE BRIEF AND ISOLD WET
MICROBURSTS WITH DAMAGING WINDS. ALSO...WITH PWATS AOA 2 LOCALIZED
FLASH FLOODING COULD OCCUR...ESPECIALLY IN THE STRONGEST CELLS.
ACTIVITY SHOULD EVENTUALLY WANE DURING THE EARLY EVENING HOURS. ALL
ISC GRIDS HAVE BEEN SENT...WE ARE NOW GOING INTO RADAR MODE.
EKSTER
---REST FROM 1040 AM---
NOT MUCH CHANGE EXPECTED FOR THE MORNING UPDATE. CLOUDS ARE HANGING
TOUGH AS EXPECTED WITH ALL THE LOW LEVEL MOISTURE AROUND. FOG IS
SLOWLY LIFTING ALONG THE COAST.
BREAKS ARE STARTING TO SHOW UP IN THE CLOUDCOVER OVER THE WESTERN
1/2 OF THE CWA THIS MORNING. ALL TEMPS ARE IN THE 75-80 DEGREE RANGE
AS OF 14Z...BUT UNFORTUNATELY THE DEWPOINTS ARE NOT TOO FAR BEHIND.
THIS HAS ALLOWED PWATS TO REMAIN ABOVE 2. INSTABILITY WILL INCREASE
AS THE DAY WEARS ON.
THE QUESTION IS IF/WHEN/WHERE ANY SHOWERS AND TSTMS WILL DVLP TODAY
AS ANY CONVECTION WILL BE ABLE TO PRODUCE FLOODING RAINS. WEAK E-W
SFC BOUNDARY SHOWS UP THIS MORNING JUST TO THE SOUTH OF NYC. STILL
REMAINS TO BE SEEN IF THIS BOUNDARY WILL CAUSE ENOUGH CONVERGENCE TO
INITIATE CONVECTION. IF IT DOES...THEN HEAVY RAIN WILL CERTAINLY BE
A THREAT. WILL WATCH CLOSELY.
&&
.SHORT TERM (TONIGHT THROUGH WED)...
TUE LOOKS DOWNRIGHT TOASTY AS LOW LEVEL FLOW CLOSER TO W THAN THE S
WEVE HAD PAST SEVERAL DAYS. HEAT COMBINED WITH DEWPTS WELL INTO
70S COMBINE FOR HEAT INDICES AOA 100F. NOT HIGH ENOUGH FOR
WATCH/WARNING CRITERIA...BUT LIKELY HIGH ENOUGH FOR ADVISORY.
QUESTIONS ARE 1) HOW MUCH SUN ON TUE (AND DO TEMPS RESPOND) AND 2)
HOW HIGH DO DEWPTS ACTUALLY GET? WILL MENTION POSSIBLE ADVISORY
CRITERIA HEAT IN HWO.
OTHER ISSUE FOR TUE IS TSTM POTENTIAL. COLD FRONT THAT WILL BRING
SOME RELIEF TO THE HUMIDITY (NOT MUCH FOR HEAT THOUGH) CROSSES
THROUGH CWA LATE TUE. CAPES CLIMB ABOVE 1000 J/KG TUE AFTERNOON
(ASSUMING ENOUGH SUN AND HEATING) BUT WIND FIELDS NOT EXACTLY ALL
THAT IMPRESSIVE. ISOLATED SVR NOT OUT OF THE QUESTION PER SPC
DISCUSSION (N-S ORIENTED SEGMENTS COULD PRODUCE FEW BOW ECHOES)...
BUT MOST LIKELY PROBLEM TUE WILL BE HIGH PWS AND HEAVY RAINERS.
HAIL NOT MUCH OF AN ISSUE IN THIS TROPICAL AIRMASS...WBZ HEIGHTS
OVER 13K FT WILL ALSO MENTION THIS IN HWO.
FRONT PUSHES THROUGH LATE TUE NIGHT...BRINGING DRIER AIRMASS INTO
CWA FOR WED/THU. TEMPS NOT MUCH LOWER WITH DOWNSLOPING NW FLOW AND
H8 TEMPS SLOW TO COOL DOWN.
&&
.LONG TERM (WED THROUGH SUN)...
VERY WARM BUT LESS HUMID INTO FRI MORNING. COLD FRONT DROPPING DOWN
FROM THE NORTH MAY TRIGGER A FEW THUNDERSTORMS FRI AFTERNOON AND
EVENING...FOLLOWED BY DRY WX ON SAT. FRONT MAY RETURN N ON
SUN...WILL GO WITH SLIGHT CHANCE POP TO COVER THIS POSSIBILITY. NO
SIGNIFICANT CHANGES MADE BEYOND THU AFTERNOON TO PREVIOUS GRIDS.
&&
.AVIATION...
LATEST SFC OBS INDICATE A WEAK SFC BOUNDARY NEAR THE AREA. ON THE
SOUTHWEST SIDE OF THIS BOUNDARY WINDS HAVE SHIFTED TO THE SOUTHWEST.
FLOW WILL REMAIN WEAK TODAY (LESS THAN 10KT) BUT THIS LAND BASED
FLOW AND DAYTIME HEATING SHOULD HELP IMPROVE CONDITIONS TO MVFR BY
AFTERNOON. IN FACT...14Z OBS JUST COMING IN AND CONDITIONS AT
WESTERN TERMINALS HAVE IMPROVED TO IFR. S/W APPROACHING FROM THE
WEST WILL TRIGGER SHOWERS THIS AFTERNOON. THERE IS ONLY MARGINAL
INSTABILITY FOR THUNDERSTORMS SO WILL LEAVE OUT OF TAFS. STRATUS AND
FOG RETURNS AGAIN TONIGHT.
&&
.MARINE...
TRANQUIL CONDITIONS WITH REGARD TO WINDS AND SEAS THROUGH THE
FORECAST PERIOD. MAIN FORECAST PROBLEM CONTINUES TO BE FOG AS HIGH
DEWPOINT AIR MOVES OVER THE COOLER SHELF WATERS. WIDESPREAD VSBY 1
NM OR LESS LIKELY TODAY AND TONIGHT...BUT IMPROVEMENT IS FORESEEN
TUE AS WINDS GRADUALLY TURN TO A MORE SW DIRECTION AHEAD OF A COLD
FRONT FORECAST TO PASS THROUGH THE WATERS TUE NIGHT.
&&
.HYDROLOGY...
ANY TSTMS THRU TUE MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND ATTENDANT
FLOOD THREAT GIVEN PWS OVER 2 AND RELATIVELY LIGHT STEERING WINDS
(GENERALLY UNDER 20 KT).
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 18, 3:26 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
426 AM EDT MON JUL 18 2005
CTZ005>012-NJZ002>006-011-NYZ067>081-191100-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
426 AM EDT MON JUL 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.
.DAY ONE...TODAY AND TONIGHT
ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING AND COULD PRODUCE
LOCALIZED HEAVY DOWNPOURS AND POOR DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE THREAT FOR LOCALIZED POOR DRAINAGE FLOODING WITH SLOW MOVING
THUNDERSTORMS WILL PERSIST INTO AT LEAST TUESDAY. A FEW
THUNDERSTORMS MAY APPROACH SEVERE LIMITS TUESDAY AFTERNOON AND
EVENING.
THE COMBINATION OF AIR TEMPERATURES CLIMBING INTO THE LOWER 90S
ACROSS MUCH OF THE REGION TUESDAY AFTERNOON AND HIGH HUMIDITY WILL
CAUSE HEAT INDICES MAY APPROACH 100 DEGREES TUESDAY AFTERNOON. HEAT
ADVISORIES MAY BE NECESSARY FOR PARTS OF THE REGION ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE REQUESTED TO
CALL OR SEND IN ANY REPORTS OF FLOODING OR HEAVY RAINFALL.
ANZ330-335-338-350-353-355-191100-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
426 AM EDT MON JUL 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS AROUND LONG
ISLAND...INCLUDING NEW YORK HARBOR.
.DAY ONE...TODAY AND TONIGHT...
FOG OVER THE WATERS WILL LOCALLY REDUCE VISIBILITY TO BELOW 1 NM.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SR
In the hours before
Special weather statement, Jul 18, 12:03 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
103 PM EDT MON JUL 18 2005
CTZ005>012-NJZ002>006-011-NYZ067>081-190000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
103 PM EDT MON JUL 18 2005
...SCATTERED TORRENTIAL DOWNPOURS POSSIBLE THIS AFTERNOON AND
EVENING...
THE AIRMASS ACROSS THE ENTIRE TRI-STATE AREA CONTINUES TO BE VERY
MOIST AND UNSTABLE THIS AFTERNOON. THIS SETUP IS NOT EXPECTED TO
CHANGE THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP AS THE AFTERNOON WEARS ON...WITH THE BEST
CHANCES BEING FROM NEW YORK CITY AND AREAS NORTH AND WEST. ANY
THUNDERSTORM THAT DOES MOVE OVER YOUR LOCAL AREA WILL HAVE A VERY
HIGH CHANCE AT PRODUCING TORRENTIAL DOWNPOURS...LIKELY RESULTING IN
LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES...OR POSSIBLE WARNINGS.
Thunderstorm Wind, Fairfield
- When
- July 18, 2:15 PM EST
- Where
- Fairfield County, Bethel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 41.367, -73.417
Numerous trees and power lines downed as a result of very strong thunderstorm wind gusts. The hardest hit area was along the northern portion of route 202.
Flash Flood, Fairfield
- When
- July 18, 4:15 PM EST to 4:25 PM EST
- Where
- Fairfield County, Danbury
- Reported by
- NEWSPAPER
- Coordinates
- 41.383, -73.467
Flash flooding trapped several motorists in their cars as the water quickly rose. Metro North service was stopped due to high flood waters.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 18 to 19, 20056 deaths · 5 events
- Heat in New Jersey, July 18 to 19, 20052 deaths · 11 events
- Heat in Virginia, July 18, 20051 death · 1 event
- Flash Flooding in Massachusetts, July 18, 2005$1.2 million · 3 events
- Hail and Damaging Winds in Michigan, July 18, 20051 injured · $143,000 · 55 kt wind · 12 events
- Lightning Strike in Indiana, July 18, 2005$150,000 · 1 event
- Damaging Winds in Arizona, July 18, 2005$73,000 · 54 kt wind · 4 events
- Damaging Wind in Indiana, July 18, 2005$70,000 · 50 kt wind · 1 event
- Damaging Winds in Michigan, July 18, 2005$60,000 · 53 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, July 18, 2005$50,000 · 2.5 in hail · 4 events
- Lightning Strike in Mississippi, July 18, 2005$40,000 · 1 event
- Damaging Wind in Tennessee, July 18, 2005$35,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467659, 5467660.